Amoxicillin‐induced Erythema Scarlatiniforme Desquamativum Recidivans with cross‐reactivity to cefadroxil in a child: A case report and review of literature

Read full text
Authors: Hajer Bouraoui, Khadija Mansour, Nesrine Jemmeli, Nesrine Ben‐Salah, Asma Ben‐Mabrouk, Nadia Ben‐Fredj, Zohra Chadli, Haifa Ben‐Romdhane, Karim Aouam
Cited by: 1
References: 8

Abstract

AIMS: The study's aim is to report the first documented paediatric case of generalized Erythema Scarlatiniforme Desquamativum Recidivans (ESDR), or Féréol-Besnier disease, induced by amoxicillin and to assess the cross-reactivity profile to other beta-lactam antibiotics. METHODS: An 8-year-old boy with a history of recurrent episodes of diffuse, itchy erythema and subsequent lamellar desquamation following amoxicillin/amoxicillin-clavulanic acid intake was assessed. Causality was evaluated based on clinical history, exclusion of infectious and other drug-related etiologies, skin biopsy and a positive oral provocation test (OPT) with amoxicillin. Cross-reactivity to other beta-lactams was assessed using OPTs with phenoxymethylpenicillin, oxacillin, and cefadroxil. Causality was scored using the Naranjo probability scale. RESULTS: The temporal relationship, resolution after drug withdrawal, and a positive amoxicillin OPT confirmed the diagnosis of amoxicillin-induced generalized ESDR. The Naranjo score was 8, classifying the reaction as 'probable' triggered by amoxicillin. Intradermal and patch tests to amoxicillin-clavulanic acid were negative. The OPTs for phenoxymethylpenicillin and oxacillin were negative. However, the OPT with cefadroxil yielded a positive reaction at the second step (one fourth of the daily dose), indicating a selective aminopenicillin-aminocephalosporin cross-reactivity. CONCLUSIONS: This case establishes the first report of generalized ESDR triggered by amoxicillin in a paediatric patient. It emphasizes a unique pattern of drug hypersensitivity, characterized by cross-reactivity to cefadroxil and tolerance to other tested penicillins (phenoxymethylpenicillin and oxacillin). It is essential to conduct a complete allergy work-up, which includes OPTs, to conduct a customized cross-reactivity assessment. This assessment is essential for the safe guidance of future therapeutic decisions in patients with drug-induced ESDR.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Chemotherapy-related skin toxicity Autoimmune and Inflammatory Disorders

Publication details

Journal / source
British Journal of Clinical Pharmacology
Publisher
Wiley
Volume
92
Issue
6
Pages
1929–1933
Publication date
13 February 2026
Language
EN